Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 79, NWS Wichita, KS

May 24, 1998Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 1998, 8:51 PM CDT for Montgomery County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 8:51 PM CDT (01:51 UTC)
Expired
May 24, 1998, 9:40 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:03 PM CDTHail 1Dearing, KS
May 24, 9:10 PM CDTHail 2Tyro, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 250151 RRA
SVRICT
KSC125-250240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
851 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 940 PM CDT
 
* AT 850 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  WEST OF COFFEYVILLE...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  COFFEYVILLE
  DEARING
  TYRO

  THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

$DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:40 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 24, 3:40 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT SUN MAY 24 1998

...MAIN CONCERN THIS PACKAGE IS CHC OF RAIN FOR TODAY...
RADAR SHOWS RAIN NEARLY WIDESPREAD ACROSS THE CWA...BUT CLEARING OUT
QUICKLY.  ETA MODEL SEEMED TO MATCH THE 06Z SFC MAP FAIRLY
WELL...ALTHOUGH IT REALLY DROPS THE LOW DOWN INTO THE HEART OF TX BY
THIS AFTN AND EVENING WHILE THE NGM/AVN KEEP IT IN NW TX. THIS SEEMS
TO BE THE TREND LATELY WITH THE ETA MODEL.  ALOFT...MODELS ARE IN
BETTER AGREEMENT.  ANOTHER S/W TO MOVE ACROSS KS THIS AFTN AS SEEN
IN THE WATER VAPOR IN NE CO...THERES A PRETTY GOOD COLD POOL ALONG
WITH IT. AS THE S/W AND COLD POOL MOVE OVER THE AREA...THIS SHOULD
HELP STEEPEN LAPSE RATES AND COULD GET A FEW SHOWERS AND TSRA TO
DEVELOP JUST ABOUT ANYWHERE TODAY...SO WILL KEEP 30 POPS IN THE FCST
FOR TODAY IN CENTRAL SECTIONS WITH HIGHER POPS IN THE SE.   UPPER
LEVEL RIDGE TO BUILD INTO THE AREA TONIGHT THROUGH TUE...WITH SFC
HIGH SETTLING IN BY 12Z TUE. COULD SEE FOG DEVELOP TONIGHT AS WINDS
GO LIGHT AND VARIABLE OVER FAIRLY WET GROUND AND MOSTLY CLEAR SKIES.
OTHERWISE...IT SHOULD KEEP THINGS QUIET INTO WED. LATEST AVN IS
SHOWING GOOD MOISTURE RETURN ON WED...WITH 70C+ DEWPTS MOVING INTO
ERN KS AND 850MB DEWPTS ARND +14C...HOWEVER ITS LOOKING LIKE WE
WILL BE CAPPED SO WILL NOT MAKE ANY CHANGES AT THIS TIME FOR WED.

NOONAN

FCSTID = 15
ICT   79  59  83  61 /  30   5   0   0
HUT   77  57  81  61 /  30   0   0   0
EWK   78  57  82  61 /  30   5   0   0
EQA   78  58  82  61 /  30   5   0   0
WLD   81  59  84  63 /  30   5   0   0
RSL   74  54  78  59 /  30   0   0   0
GBD   75  56  79  60 /  30   0   0   0
SLN   76  54  80  60 /  30   0   0   0
MPR   77  56  81  61 /  30   0   0   0
CFV   80  58  81  60 /  70  10   0   0
CNU   80  56  81  60 /  70  10   0   0
K88   79  56  80  60 /  70  10   0   0

.ICT...NONE.

In the hours before

Special weather statement, May 24, 6:59 PM CDT, 1 hour 52 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:03 PM CDTTornado WarningICTSedgwick, Sumner57 min
May 24, 7:10 PM CDTTornado WarningICTHarper45 min
May 24, 7:17 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline63 min
May 24, 7:19 PM CDTTornado WarningICTKingman61 min
May 24, 7:23 PM CDTSevere Thunderstorm WarningICTCowley62 min
May 24, 7:30 PM CDTTornado WarningICTCowley60 min
May 24, 7:34 PM CDTTornado WarningICTSumner66 min
May 24, 7:38 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery62 min
May 24, 8:23 PM CDTSevere Thunderstorm WarningICTHarper67 min
May 24, 8:28 PM CDTTornado WarningICTCowley62 min
May 24, 8:37 PM CDTTornado WarningICTSumner63 min
May 24, 8:49 PM CDTTornado WarningICTHarper61 min
May 24, 9:04 PM CDTTornado WarningICTMontgomery46 min
May 24, 9:28 PM CDTSevere Thunderstorm WarningICTCowley62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.